Aching joints

by Rana
(Toulouse France)

Happy New Year and greetings from France!

I've just switched to it from HRT. I was given HRT as my menopause symptoms were causing terrible pains in my joints. When I took the HRT all the pain went but I didn't feel comfortable taking the HRT.
Do you know if the progesterone cream can help with the aching joints and how long it takes to start having an effect?

Does anybody here have aching joints with menopause symptoms and has the cream helped with this? Thank you.

Comments for Aching joints

Click here to add your own comments

Jan 13, 2011
Aching joints
by: Wray

Hi Rana Happy New Year to you too! I'm relieved you've stopped the HRT.Oestrogen is an inflammatory hormone, and is responsible for pain, in joints, breasts, headaches etc. But if a low amount is used it stimulates progesterone, an anti-inflammatory hormone. Conversely progesterone stimulates oestrogen, so women often get Oestrogen Dominance symptoms when first starting progesterone. This could occur with you, please don't be alarmed, but read through the page I've given you as it explains why it occurs. As you've been using HRT, this has to be eliminated from the body first before any benefit is found with progesterone. So I can't tell you how long it will take. I recommend 100-200mg/day, dependant on symptoms. So if you find the pain worsens, increase the amount of progesterone you are using. We do have a page on Menopause you might like to read too. Take care Wray

Jun 22, 2012
Joint Pain
by: Michelle

I have joint pain right before my period begins and I have been on Natural Progesterone for about a month and a half. This will be my first period having used Natural Progesterone - I had MAJOR Estrogen Dominance symptoms that got worse when I started using Progesterone so I increased the dose to about 500 - 700 mg per day - is this too much? Is this the reason my joints are aching more than they have before. I read somewhere else that low Estrogen causes joint pain. Can you help clarify? Thanks.

Jun 22, 2012
Joint Pain 2
by: Michelle

Hi Wray - I am posting a continued response - I am the one applying around 500 to 700 mg of Natural Progesterone per day. I have a very high stress job and after about 10 years my adrenals are fried and I have a goiter on my right side of my neck about the size of an egg; I've had it tested and it's not cancerous but it gets bigger around the time of my period. I noticed since using NP that it shrinks slightly. But I mostly wanted to provide more info on why my body may be doing ok with such a high dose. My wrist was aching really badly when a few hours ago; I applied about 700 mg ( a lot) of cream - a handful - and the pain has subsided considerably. But still a bit concerned that i am using too much. I was also getting acne on my chin when i was using around 200 to 300 mg but this has also gone since i started using more. How will i know when to reduce the amount?

Jun 24, 2012
Joint Pain
by: Wray

Hi Michelle You are using a great deal, safe of course. You might like to read here about the 2400mg/day Dr Dalton would give her patients who needed it. And the page on Traumatic Brain Injury where over 1200mg/day is given via IV transfusion. I do advise increasing the progesterone if bad Oestrogen Dominance is experienced when first using it. I can see no point in struggling through what can be several unpleasant weeks. Oestrogen is an excitatory, inflammatory hormone, so causes joint pain amongst many other inflammatory conditions. It's high in all autoimmune diseases, RA is but one, see here, here, here, here, here, here, here and here. Progesterone drops if stressed, so requires far more to raise it than would normally be the case. You might like to see other nutrients which can help with stress, listed on our Anxiety page. It does help the adrenals too, as it lessens the stress response by activating GABA. As it's the precursor to cortisol, levels drop as the adrenals will rob any other source to make cortisol. Our fight/flight response takes precedence over everything else.
Continued below.

Jun 24, 2012
Joint Pain Part 2
by: Wray

Hi Michelle All your B vitamins will be depleted too with the stress, I do hope you're taking a good complex. We have more info about Inflammation on this page. Have you been given any advice about the goitre beyond being told it's not cancerous? It could be you lack iodine and tyrosine. These two when combined form T3 and T4, selenium is a needed co-factor, see here, here, here and here. You might find you don't have a period at all, as levels over 400mg/day often stop it. As for when to start reducing, only when symptoms have gone, I can't tell you when that will be. Please reduce slowly too, over a few weeks, too fast and symptoms come back. We do have more info on our page How to use progesterone cream. You might consider having a vitamin D test done too, stress drops this, plus most of us have too low a level. We have more info on our page Progesterone and Vitamin D. Take care Wray


Jun 25, 2012
RE: Joint Pain 2
by: Anonymous

Thanks for your comments Wray. I think between 400 to 700mg per day is the range for me right now. It seems to keep my estrogen systems in check. Using this amount - I did have a period; not heavy but it did occur. A few acne pimples but no more joint pain after upping the dose. I will stay at this level for another 3 weeks and then begin to decrease gradually.

No other info on goiter. I've tried Iodine via dulse but no effect. The biggest effect seems to be diet, exercise and sleep. And like I said, it used to get bigger during my period but the progesterone seemed to help with this too.

All in all, progesterone helped eliminate my joint pain, breast tenderness/lumps, and moodiness that goes with the period. I think my dose needed to be quite high because I have been under almost constant major stress for the last 3 years; in addition to a high stress job for 10.

Thanks again - it has proved to be a real life saver for me.

Jun 27, 2012
RE: Joint Pain 2
by: Wray

Hi Michelle I'm delighted you've settled for this amount, and yes please stick to it for a few weeks before reducing. I'm pleased the progesterone helped your thyroid, it often does by opposing oestrogen. Something I forgot to mention was vitamin D, it's not only vital for all cells to function normally, but a lack often affects the thyroid, see here, here and here. Please think about having your levels tested. For more info on vitamin D levels, test kits etc see the Vitamin D Council, GrassrootsHealth, Birmingham Hospital and Vitamin D Links websites. Blood levels should be 70-100ng/ml (175-250nmol/L) and not the 30ng/ml (75nmol/L) most labs and doctors regard as adequate. The minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. Stress also drops vitamin D levels too. Take care Wray

Jun 28, 2012
Cycle
by: Michelle

Thanks for your comments Wray. I have another question. I stopped using progesterone completely when my period came; on day four I was not able to sleep. On day 5 - period stopped and I began experiencing mild joint pain, and anxiety symptoms so I started using the cream again on the evening of day 5 of my period - is this OK or do I need to stop using the cream until 14 days before my next period?

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.



Search over 5,700 pages on this site...

Do you have a progesterone deficiency?

This free questionnaire will tell you in 10 minutes

Just enter your email address and click the button...

Why do I ask for your email address? Simply so I can stay in touch. Your details will not be revealed to anyone


Do you have a question or concern?

See what's being discussed, ask for help, give your thoughts or experiences, or just browse...

See the FAQ pages...


Natural Progesterone Cream

Discover the facts...


Health care practitioners and therapists

Here's an
Associate Program
that may be a good fit for your practice


Your language

Translate this website into your language


Is this the future of medicine?

Watch this important video